California, 2012

High Wind in California, December 18, 2012

December 18, 2012 · NWS VEF · 1 event in 1 county or zone

A strong low pressure system brought isolated heavy snow to the southern Great Basin and isolated high winds to the Mojave Desert.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong low pressure system brought isolated heavy snow to the southern Great Basin and isolated high winds to the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 18, 2:58 PM PST, 2 hours 31 minutes earlier.

Area forecast discussion, Dec 18, 2:58 PM PST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
258 PM PST TUE DEC 18 2012

.SYNOPSIS...A STORM SYSTEM WILL EXIT TO THE EAST TONIGHT...LEAVING
DRY WEATHER AND BREEZY NORTH WINDS IN ITS WAKE FOR WEDNESDAY. DRY
WEATHER WILL CONTINUE THROUGH FRIDAY...THEN ANOTHER STORM WILL BRING
PRECIPITATION CHANCES TO THE SIERRA BEGINNING SATURDAY AND SPREADING
ACROSS MUCH OF THE AREA SUNDAY AND MONDAY. TEMPERATURES WILL BE
QUITE CHILLY WEDNESDAY AND THURSDAY...WITH A MODERATING TREND
EXPECTED OVER THE WEEKEND.
&&

.SHORT TERM...SATELLITE LOOP SHOWED TROUGH AXIS SWINGING ONSHORE IN
CENTRAL CALIFORNIA THIS AFTERNOON. AREA RADARS SHOWED ONE BAND OF
PRECIPITATION EXTENDING THROUGH SAN BERNARDINO...CLARK AND MOHAVE
COUNTIES...WHILE THE LIGHTNING DETECTION NETWORK SHOWED OCCASIONAL
ISOLATED STRIKES IN ANOTHER BAND DEVELOPING OVER NYE AND LINCOLN
COUNTIES. CONFIDENCE IN THE WINTER WEATHER WARNING AND ADVISORY IS
DIMINISHING WITH TIME...AS SURFACE OBS HAVE SHOWN SNOW LEVELS TO BE
TOO HIGH ALL DAY LONG THUS FAR. HOWEVER...STRONG COLD FRONT IS
ALREADY INTO THE NORTHWEST CWA...AND CANNOT RULE OUT A QUICK BURST
OF HEAVY SNOW AS THE COLD AIR POURS IN...SO HAVE LEFT THE PRODUCTS
INTACT. FARTHER SOUTH AND WEST...WINDS HAVE BEEN CRANKING OVER INYO
AND SAN BERNARDINO COUNTIES. OVER INYO...A BRIEF DOWNSLOPE EVENT WAS
OCCURRING IN THE LEE OF THE SIERRA AHEAD OF THE FRONT...WITH A RAPID
SHIFT TO STRONG NORTH WINDS BEHIND THE FRONT...WHICH WERE THEN
DIMINISHING AN HOUR OR TWO AFTER THE FRONTAL PASSAGE. DUE TO THE
SHORT DURATION OF THIS EVENT...ISSUED A SHORT TERM FORECAST TO COVER
IT. OVER SAN BERNARDINO...WEST TO SOUTHWEST WINDS WERE HITTING
ADVISORY CRITERIA IN AREAS WHERE RAIN WAS NOT FALLING...WITH WIND
SPEEDS CUT IN HALF BY PRECIPITATION DRAG IN AREAS WHERE RAIN WAS
FALLING. THE BACK EDGE OF THE PRECIP WAS MOVING THROUGH WESTERN
PARTS OF THE COUNTY EARLY THIS AFTERNOON...AND A PERIOD OF STRONG
WINDS CAN BE EXPECTED AS THE RAIN ENDS...WITH AN OVERALL DECREASING
TREND LATER THIS EVENING. STRONGER WINDS WILL SPREAD SOUTH INTO THE
MORONGO BASIN LATER THIS EVENING AND PERSIST UNTIL AROUND MIDNIGHT.
ONCE WE GET THROUGH TONIGHT...QUIET WEATHER IS EXPECTED WEDNESDAY
THROUGH FRIDAY. AM SOMEWHAT CONCERNED ABOUT FREEZING TEMPERATURES
THURSDAY MORNING...BUT THE ONLY ZONES WHICH HAVE NOT HAD THEIR FIRST
FREEZE OF THE SEASON ARE LAKE MEAD AND THE COLORADO RIVER
VALLEY...AND TEMPS ARE EXPECTED TO REMAIN ABOVE FREEZING THERE.

.LONG TERM...A LARGE UPPER LOW SITTING OFF THE COAST OF WASHINGTON
AND OREGON IS FORECAST TO REMAIN IN PLACE FRIDAY NIGHT THROUGH
SATURDAY NIGHT. PIECES OF ENERGY ARE FORECAST TO ROTATE AROUND THE
PARENT LOW AND AS THEY MOVE TOWARD THE COAST THEY SHOULD INITIATE
PRECIPITATION INTO INYO AND POSSIBLY PORTIONS OF ESMERALDA COUNTY IN
THIS TIME FRAME GIVEN THE TAP SHOWN BY THE ECMWF AND GFS INTO A
PLUME OF MOISTURE ORIGINATING FROM THE PACIFIC CROSSING THIS AREA.
THE BEST CHANCES ARE EXPECTED TO BE ALONG THE CREST AND IN THE
EASTERN SLOPES OF THE SOUTHERN SIERRA WITH CHANCES DECREASING TO THE
EAST. SNOW LEVELS ARE FORECAST TO BE AROUND 5000-6000 FEET DURING
THIS TIME FRAME. GUSTY WINDS ARE POSSIBLE IN THE HIGHER ELEVATIONS
BUT PRECIPITATION SHOULD LIMIT THE STRENGTH OF THEM. OVER THE
REMAINDER OF THE AREA IT SHOULD BE DRY WITH PARTLY TO MOSTLY CLOUDY
CONDITIONS EXPECTED. TEMPS SHOULD BE AT TO A LITTLE ABOVE
NORMAL...ESPECIALLY FOR LOWS.

THE PARENT LOW FINALLY GETS KICKED INLAND ON SUNDAY AND TRANSITION
FROM A CLOSED LOW TO AN OPEN WAVE AS IT MOVES ACROSS THE WEST SUNDAY
NIGHT INTO MONDAY. THERE ARE SOME DIFFERENCES WITH THE MODELS AND
HOW THEY HANDLE THE TIMING OF THIS SYSTEM FOR OUR AREA WITH THE 12Z
ECMWF FASTEST AND THE 12Z GFS AND GEM ABOUT 6-12 HOURS SLOWER. MOST
OF THE 12Z GFS ENSEMBLE MEMBERS WERE FASTER THAN THE OPERATIONAL RUN
AND MORE IN-LINE WITH THE ECMWF. AT THIS TIME I OPTED TO BLEND ALL
THE MODELS WITH TIMING AND SPREAD POPS EAST ACROSS THE SOUTHERN
GREAT BASIN ON SUNDAY AFTERNOON AND THEN INTO THE MOJAVE DESERT ON
SUNDAY NIGHT. THE GREATEST CHANCES AT THIS TIME WERE PLACED ACROSS
THE SIERRA IN INYO COUNTY AS WELL AS LINCOLN COUNTY...THE CLARK
COUNTY MOUNTAINS AND THE HIGHER TERRAIN OF NORTHERN MOHAVE COUNTY.
FOR THE LOWER ELEVATIONS THIS DOES NOT APPEAR TO BE A BIG
PRECIPITATION EVENT. IF THE FASTER TIMING HOLDS...MONDAY AFTERNOON
SHOULD BE DRY AREAWIDE BUT FOR NOW I KEPT IN POPS OF SLIGHT CHANCE
OR GREATER IN ALL AREAS EXCEPT DEATH VALLEY AND CENTRAL SAN
BERNARDINO COUNTY. TEMPS SHOULD REMAIN ABOVE NORMAL ESPECIALLY FOR
LOWS DUE TO THE SOUTHWEST FLOW...GOOD MIXING AND EXTENSIVE CLOUD
COVER IN PLACE ACROSS THE AREA.

ONCE THIS SYSTEM MOVES ON OUT...IT APPEARS CHRISTMAS EVE AND
CHRISTMAS DAY SHOULD BE DRY FOR OUR AREA. TEMPS SHOULD DROP A FEW
DEGREES - ESPECIALLY FOR LOWS BUT AT THIS TIME LOOK CLOSE TO NORMAL.
ONE THING WORTH WATCHING WILL BE THE POTENTIAL FOR GUSTY NORTHWEST
TO NORTH WINDS ON CHRISTMAS EVE INTO CHRISTMAS MORNING THAT COULD
ENHANCE HOW COLD IT FEELS FOR THOSE OUT AND ABOUT FOR THE HOLIDAY.
&&

.AVIATION...FOR MCCARRAN...THROUGH 03Z OR SO WEDNESDAY...CIGS SHOULD
REMAIN ABOUT WHERE THEY ARE AT EXCEPT NEAR ANY AREAS OF
PRECIPITATION...IN WHICH CASE THEY WILL LOWER TO NEAR 5K FEET. THE
BEST ODDS ARE THE AIRPORT COMPLEX FOR ANY SHOWERS APPEAR TO BE
THROUGH 02Z WEDNESDAY. AROUND 02Z WEDNESDAY A COLD FRONT IS EXPECTED
TO PASS THROUGH THE AIRPORT AND SHIFT WINDS AROUND TO THE NORTHWEST.
GUSTS SHOULD BE 25-30 KTS. OVERNIGHT CLOUDS SHOULD START TO CLEAR
OUT AND BECOME FEW-SCT AOA 7K FEET. MOUNTAIN OBSCURATIONS WILL
CONTINUE THROUGH THIS EVENING...THEN ARE POSSIBLE THROUGH EARLY
TONIGHT. BY 18Z WEDNESDAY...WINDS SHOULD SHIFT MORE TOWARD THE NORTH
AND START TO GRADUALLY DECREASE IN SPEED UNDER A CLEAR SKY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CIGS WILL MAINLY BE 4K-8K FEET ACROSS THE AREA AHEAD OF
AND ALONG A COLD FRONT THAT WILL PRESS SOUTH ACROSS THE AREA THIS
EVENING. A BAND OF LIGHT PRECIPITATION IS EXPECTED TO ACCOMPANY THE
FRONT WITH MOST AREAS SEEING 1-3 HOURS OF PRECIPITATION. IN MOST OF
THE TAFS PRECIP WILL BE LEFT AS VCTY. THE BEST CHANCES FOR
PRECIPITATION WILL BE ACROSS LINCOLN...SAN BERNARDINO...MOHAVE AND
THE HIGHER ELEVATIONS OF CLARK COUNTY. MOUNTAIN OBSCURATIONS ARE
EXPECTED WITH SNOW LEVELS AROUND 5K FEET LOWERING TO 3K-4K FEET BY
TONIGHT. THE FRONT SHOULD PASS THROUGH KDAG...KIFP...KEED AND KIGM
BETWEEN 05Z AND 08Z WEDNESDAY. AFTER THE FRONT PASSES THROUGH WEST
TO NORTHWEST WINDS GUSTING TO 20-30 KTS ARE EXPECTED ACROSS THE
MOJAVE DESERT WITH WINDS DECREASING FURTHER IN ALL AREAS EXCEPT THE
COLORADO RIVER VALLEY BETWEEN 10Z AND 18Z WEDNESDAY. FEW-SCT CLOUDS
AOA 7K FEET ARE EXPECTED LATER TONIGHT WITH A GENERALLY CLEAR SKY
EXPECTED AFTER 18Z WEDNESDAY.
&&

.CLIMATE...THE RECORD FREEZE-FREE STREAK AT THE OFFICIAL LAS VEGAS
CLIMATE STATION AT MCCARRAN AIRPORT HAS NOW REACHED 377 DAYS
COUNTING TODAY. BASED ON THE LATEST FORECAST WE EXPECT THIS SHOULD
LAST ONE MORE DAY. THE LATEST OCCURRENCE OF THE FIRST FREEZE EVER ON
RECORD FOR LAS VEGAS AT MCCARRAN AIRPORT IS DECEMBER 19TH SET IN
1995 AND TIED IN 2002. IF WE MANAGE TO GET THROUGH THE ENTIRE DAY
TOMORROW WITHOUT A FREEZE THEN WE WILL BREAK THIS RECORD.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 6 PM PST TODAY FOR NVZ015.
AZ...WINTER WEATHER ADVISORY UNTIL 11 PM MST TODAY FOR AZZ001-003.
CA...WIND ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR CAZ523>525.
&&

MORGAN/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 18, 3:32 AM PST, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
332 AM PST TUE DEC 18 2012

NVZ015-190800-
LINCOLN COUNTY-
332 AM PST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW IS EXPECTED TODAY AND A WINTER STORM WARNING IS IN
EFFECT FROM 6 AM UNTIL 6 PM ABOVE 4500 FEET. SNOWFALL OF 5 TO 10
INCHES IS EXPECTED BETWEEN 4500 AND 6000 FEET WITH UP TO 12 INCHES
IN THE HIGHER MOUNTAINS. THIS WILL CAUSE HAZARDOUS DRIVING
CONDITIONS. THE NEXT STORM WILL BRING A CHANCE OF RAIN AND SNOW TO
THE AREA SUNDAY INTO MONDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT STORM WILL BRING A CHANCE OF RAIN AND SNOW TO THE AREA
SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ523>525-190800-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
332 AM PST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL BRING STRONG WINDS TO THE AREA THIS
AFTERNOON AND EVENING. A WIND ADVISORY IS IN EFFECT FOR GENERALLY
WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 55 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT STORM WILL BRING A CHANCE OF RAIN AND STRONG WINDS TO THE
AREA SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-036-CAZ519>522-526-527-NVZ014-016>022-190800-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-ESMERALDA AND CENTRAL NYE COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
332 AM PST TUE DEC 18 2012 /432 AM MST TUE DEC 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL BRING A GOOD CHANCE OF RAIN AND SNOW TO
THE AREA THROUGH THIS EVENING ALONG WITH LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT STORM WILL BRING A CHANCE OF RAIN AND SNOW AND LOCALLY
STRONG WINDS TO THE AREA SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-003-190800-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
432 AM MST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF MODERATE TO HEAVY SNOW WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THIS EVENING. A WINTER WEATHER ADVISORY IS IN
EFFECT FROM 2 PM TO 11 PM MST ABOVE 5000 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT STORM WILL BRING A CHANCE OF RAIN AND SNOW AND GUSTY
WINDS TO THE AREA SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 18, 3:18 PM PST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
318 PM PST TUE DEC 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     NON-TSTM WND GST BISHOP AIRPORT          37.37N 118.36W
12/18/2012  M53.00 MPH       INYO               CA   ASOS

            BISHOP AIRPORT MEASURED A PEAK WIND GUST OF 53 MPH.

0314 PM     SNOW             PIOCHE                  37.93N 114.45W
12/18/2012  M2.0 INCH        LINCOLN            NV   CO-OP OBSERVER

            PIOCHE CO-OP OBSERVER REPORTED 2.0 INCHES OF SNOW SINCE
            245 PM TODAY AT AN ELEVATION OF 5990 FEET.

&&

STACHELSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Mojave Desert

When
December 18, 5:29 PM PST
Where
Western Mojave Desert forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred at Bicycle Lake (KBYS).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418624.